Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Spokane, WA

August 14, 2014Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 14, 2014, 7:14 PM PDT for Shoshone County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 7:14 PM PDT (02:14 UTC)
Expired
Aug 14, 2014, 8:00 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Shoshone County, ID

The radar

The Missoula radar (KMSX), 115 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS56 KOTX 150214
SVROTX
IDC079-150300-
/O.NEW.KOTX.SV.W.0039.140815T0214Z-140815T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
714 PM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 800 PM PDT

* AT 710 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. WINDS OF 40 MPH IS ALSO 
  POSSIBLE. THIS STORM WAS LOCATED 18 MILES SOUTH OF HAUGAN...OR 29 
  MILES WEST OF SUPERIOR...AND MOVING NORTH AT 30 MPH. THIS WILL NOT 
  MOVE ACROSS INTERSTATE 90 IN SHOSHONE COUNTY...BUT REMAIN TO THE 
  SOUTHEAST. 

* LOCATIONS IMPACTED INCLUDE...
  TIN CAN CAMPGROUND...CONRAD CROSSING CAMPGROUND AND TURNER FLAT
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4704 11539 4706 11567 4738 11564 4737 11558
      4735 11555 4729 11551 4728 11542 4726 11541
      4727 11538 4726 11534
TIME...MOT...LOC 0210Z 189DEG 28KT 4713 11551 

$$
2 follow-up statements
109 
WWUS56 KOTX 150253
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
753 PM PDT THU AUG 14 2014

IDC079-150300-
/O.CON.KOTX.SV.W.0039.000000T0000Z-140815T0300Z/
SHOSHONE ID-
753 PM PDT THU AUG 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR SOUTH CENTRAL SHOSHONE COUNTY...

AT 743 PM PDT...DOPPLER RADAR INDICATED A WEAKENING SEVERE 
THUNDERSTORM...BUT STILL CAPABLE OF PRODUCING DIME SIZE HAIL AND 
WIND GUSTS TO 40 MPH. THIS STORM IS MOVING AWAY FROM CONRAD CROSSING 
CAMPGROUND...TURNER FLAT CAMP GROUND AND TIN CAN CAMP GROUND. IN 
ADDITION... THIS STORM WAS LOCATED 9 MILES SOUTH OF HAUGAN...OR 24 
MILES SOUTH OF THOMPSON FALLS...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...

THIS STORM IS NOW MOVING AWAY FROM TIN CAN CAMPGROUND...CONRAD 
CROSSING CAMPGROUND AND TURNER FLAT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4711 11537 4721 11565 4738 11564 4737 11558
      4735 11555 4729 11551 4728 11542 4726 11541
      4727 11538 4726 11534
TIME...MOT...LOC 0239Z 197DEG 18KT 4725 11547 

$$
777 
WWUS56 KOTX 150300
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PDT THU AUG 14 2014

IDC079-150308-
/O.EXP.KOTX.SV.W.0039.000000T0000Z-140815T0300Z/
SHOSHONE ID-
800 PM PDT THU AUG 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHOSHONE COUNTY
WILL EXPIRE AT 800 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING WILL SHORTLY MOVE INTO MINERAL 
COUNTY MONTANA. THIS STORM HAS ALSO WEAKENED CONSIDERABLY. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4711 11537 4721 11565 4738 11564 4737 11558
      4735 11555 4729 11551 4728 11542 4726 11541
      4727 11538 4726 11534
TIME...MOT...LOC 0248Z 189DEG 28KT 4725 11547 

$$

BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 PM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 4:39 PM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
439 PM PDT THU AUG 14 2014

.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing heavy rain...hail...and gusty winds. A warm up and
drying conditions is forecast through the weekend and into early
next week...followed by a cool down and more showers and
thunderstorms after mid-week.

&&

.DISCUSSION...
Tonight through Friday night: The cut off low pressure system
over the region will move subtly from northern OR into eastern WA
from tonight into Friday. One vorticity maximum (or vort max) is
beginning to rotate around the north side of the low, while
another vort max is rotating around the base of the low. The
northern vort max is providing the lift for all the showers and
clouds northwest of a line from Bonners Ferry to Othello. Not much
in the way of lightning activity has been observed with this
showers due to the lack of heating through the first part of
today. However, some of these cells will be capable of putting
down some heavy rain and will be fairly slow moving. This will be
especially so across the east slopes of the Cascade Mtns where a
smattering of flood related products have issued through the rest
of this afternoon into this evening. This area will continue to be
wet on top of some heavy rainfall that has OCCURRED earlier in the
day; low land flooding, debris flows and even Flash Flooding
(especially near burn scars and in steep terrain) will be possible
before this band exits this evening.

The other area of focus for through this afternoon into this
evening will be for the vort max rotating around the base of the
low. We are already observing some scattered thunderstorm activity
putting out numerous lightning strikes over northeast OR. This
activity will begin to shift into eastern WA and into the ID
Panhandle through this evening. These thunderstorms will likely
contain torrential downpours and may also turn strong to severe as
we continue to heat up this afternoon. Best chances for stronger
storms will be in the ID Panhandle as far north as I-90 and
primarily east of a line from Coeur d'Alene to Lewiston. Expect
this batch of convection to continue to spread north and westward
through the overnight hours. Heavy rainfall will be possible
across the ID Panhandle and then spread primarily across the
northern mtns into the Cascades through the day on Friday. The
primary hazard tonight into Friday will be for small stream, urban
and low land flooding; as well as debris flows and even Flash
Flooding under more intense rain cores (especially with
thunderstorms)

Our coolest day will be tomorrow with the upper level low pressure
system sitting right over eastern WA; expect high temperatures in
the upper 70s to mid 80s for most locations. /SVH

Saturday through Monday: Low pressure exits to the east and the
Inland NW transitions to a west-northwest flow and comparatively
drier conditions. On Saturday the northwest flow will carry a
minor impulse across the region, while a deformation axis lingers
near the Canadian border. So look for a continued shower and
thunderstorm threat across the Canadian border counties. Some
cannot be ruled out over the far northeast side of Spokane into
the C'dA area too. In addition the west-northwest upslope flow
into the central and lower Panhandle will also warrant some low
shower and thunder chances here too. Combined with daytime
heating, and the resultant increased SBCAPE, the overall chances
will be best during the afternoon and early evening hours. The
Basin through L-C valley is expected to remain dry, with a mix of
sun and clouds. Saturday night into Sunday a stretching and
weakening trough comes toward the West Coast. How much strength it
will have upon coming into the Pacific NW is still uncertain. But
it will be enough to keep a chance of afternoon shower and
thunderstorms in the forecast across the northern mountains.
Sunday night into Monday that trough looks to sag south to join
and deepen a low off the CA coast. This leaves the Inland NW in a
more nebulous regime without any strong forcing. I kept slight
shower/thunderstorm chance alive around the immediate Canadian
border mountains where afternoon instability and deeper moisture
lingers. Without any strong forcing, however, I don't expect
anything will be too organized/widespread. Temperatures are
projected to undergo a gradual warming trend this period, pushing
above normal going into the first part of next week. /J. Cote'

Monday night through Thursday...Model agreement between the GFS
and latest ECMWF is reasonable in depicting the overall flow
regime. The region begins Monday night in a dead zone or weak
westerly flow regime between an upper low near or over northern
California and the weak westerly polar storm track over British
Columbia. This argues for a benign but continued mild overnight
period and another warm daytime on Tuesday with no easily
identifiable forcing for any significant threat of precipitation.

Tuesday night appears to hold a pattern shift to a more polar
dominated troffy regime heralded Tuesday evening by a generally
dry cold front which will cause breezy and gusty Cascade gap winds
with a small chance of showers on the Cascade Crest. Wednesday
will be the tricky day to forecast. Both models begin to carve out
a broad trough over the Northwest USA...but the ECMWF is shallower
and more subtle than the GFS at least initially. The safe bet at
this time is the beginning of a cool down as the low level
thermal axis is shoved east into Montana...and the introduction of
isolated to scattered mountain thunderstorms especially near the
Canadian Border. By Thursday both models are on board in
deepening the arriving trough to subject the forecast area to a
more showery and definitely cooler weather regime....to a few
degrees below normal by Thursday afternoon. /Fugazzi

&&

.AVIATION...
00Z TAFS: A low pressure system centered over Washington will
keep showers over the region into tomorrow. From 00Z to 03Z
tonight and again after 18Z Friday isolated to scattered thunderstorms
will develop amongst these showers. Axis of scattered thunderstorm
activity will likely be over the Idaho Panhandle with isolated
thunderstorms possible elsewhere. Ceilings should remain VFR for
the most part but brief MVFR ceilings cannot be ruled out near
stronger thunderstorms and the thunderstorms may produce small
hail. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  77  62  83  62  87 /  70  80  30  10  10  10
Coeur d'Alene  60  76  59  80  59  85 /  70  80  30  20  10  10
Pullman        58  78  56  82  55  86 /  70  70  20  10  10   0
Lewiston       64  84  65  89  66  93 /  80  50  20  10  10  10
Colville       59  81  56  86  57  90 /  60  80  60  50  30  10
Sandpoint      59  73  53  77  52  81 /  80  80  60  50  30  20
Kellogg        58  71  58  76  58  81 /  80  80  50  30  20  10
Moses Lake     62  84  62  89  63  92 /  40  40  20  10  10   0
Wenatchee      65  83  67  89  69  92 /  50  50  20  10  10   0
Omak           64  83  65  88  65  93 /  50  70  50  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 4:24 PM PDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT THU AUG 14 2014

IDZ001>004-026-027-WAZ031>038-041>044-151400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
424 PM PDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. STORMS
WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN
SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL
ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

In the hours before

Local storm report, Aug 14, 3:38 PM PDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     TENSED                  47.16N 116.92W
08/12/2014                   BENEWAH            ID   CO-OP OBSERVER

            SECTION OF WALL AND ROOF BLOWN OFF TRIBAL
            MAINTENANCE SHOP.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 14, 3:39 PM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 S TENSED              47.15N 116.92W
08/12/2014                   BENEWAH            ID   CO-OP OBSERVER

            SEVERAL LARGE BRANCHES BLOWN DOWN NEAR
            WASTEWATER PLANT.

&&

NWS SPOKANE WA
IRIS SYSTEM
Special weather statement, Aug 14, 3:57 PM PDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
357 PM PDT THU AUG 14 2014

IDZ026-027-150015-
LEWISTON AREA ID-LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
357 PM PDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND EAST CENTRAL
NEZ PERCE COUNTIES UNTIL 515 PM PDT...

AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF CRAIGMONT...OR 14 MILES NORTHWEST OF GRANGEVILLE...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEZPERCE AND MOHLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4617 11625 4617 11630 4619 11633 4620 11642
      4616 11648 4646 11636 4641 11630 4641 11619
      4630 11613 4626 11607 4621 11610 4621 11615
      4615 11620
TIME...MOT...LOC 2257Z 199DEG 20KT 4605 11637

COTE
Local storm report, Aug 14, 4:54 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 SE NEZPERCE           46.21N 116.21W
08/14/2014  E1.00 INCH       LEWIS              ID   TRAINED SPOTTER

            QUARTER SIZE HAIL AND GUSTY WINDS REPORTED FROM
            THUNDERSTORM.

&&

FLIEHMAN
Local storm report, Aug 14, 6:23 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     LAPWAI                  46.40N 116.80W
08/13/2014                   NEZ PERCE          ID   COUNTY OFFICIAL

            WHISKEY BARREL THAT WAS FULL OF DIRT AND FLOWERS AND WAS
            TIED DOWN WAS BLOWN OVER. PEA SIZE HAIL.

&&

LNISBET
Special weather statement, Aug 14, 6:35 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT THU AUG 14 2014

IDZ004-150215-
CENTRAL PANHANDLE MOUNTAINS ID-
635 PM PDT THU AUG 14 2014

...SPECIAL WEATHER STATEMENT...

AT 627 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
MOVING NORTH INTO THE SOUTH PART OF SHOSHONE COUNTY. THIS STORM WILL
REMAIN SOUTH OF INTERSTATE 90....REACHING AS FAR NORTH AS CALDER AND
AVERY BY 730 PM PDT.

DIME SIZE HAIL AND WINDS AROUND 40 MPH WILL BE LIKELY WITH THIS
STORM.

LAT...LON 4694 11603 4695 11603 4719 11613 4722 11577
      4693 11573
TIME...MOT...LOC 0127Z 172DEG 23KT 4689 11587

BZ

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:35 PM PDTSpecial Weather StatementOTXShoshone40 min
Aug 15, 1:40 PM PDTSpecial Weather StatementOTXBoundary50 min
Aug 15, 1:47 PM PDTSpecial Weather StatementOTXBoundary43 min
Aug 15, 2:01 PM PDTAreal Flood AdvisoryOTXKootenai119 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.